Alert archive / Kansas / Flash Flood Watches in 2014
Flash Flood Watch 2, NWS Wichita, KS
NWS Wichita, KS issued this flash flood watch at Jun 7, 2014, 3:54 PM CDT for 14 counties in Kansas. It took effect at Jun 8, 2014, 1:00 PM CDT. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Jun 7, 2014, 3:54 PM CDT (20:54 UTC)
- In effect from
- Jun 8, 2014, 1:00 PM CDT
- Expired
- Jun 9, 2014, 7:00 PM CDT
- In force
- 30 hr
- Issued by
- NWS Wichita, KS
Counties Allen County, KS, Butler County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harvey County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 103 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1053 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
542 WGUS63 KICT 072054 FFAICT URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE WICHITA KS 354 PM CDT SAT JUN 7 2014 KSZ068>072-083-092>096-098>100-081100- /O.CAN.KICT.FF.A.0001.000000T0000Z-140608T1200Z/ /O.NEW.KICT.FF.A.0002.140608T1800Z-140610T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-SEDGWICK-SUMNER-COWLEY-ELK- WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- INCLUDING THE CITIES OF...NEWTON...EL DORADO...AUGUSTA...EUREKA... YATES CENTER...IOLA...WICHITA...WELLINGTON...WINFIELD... ARKANSAS CITY...HOWARD...FREDONIA...CHANUTE...ERIE...SEDAN... COFFEYVILLE...INDEPENDENCE...PARSONS 354 PM CDT SAT JUN 7 2014 ...FLASH FLOOD WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY EVENING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS...INCLUDING THE FOLLOWING AREAS...IN SOUTH CENTRAL KANSAS...BUTLER...COWLEY...HARVEY...SEDGWICK AND SUMNER. IN SOUTHEAST KANSAS...ALLEN...CHAUTAUQUA...ELK... GREENWOOD...LABETTE...MONTGOMERY...NEOSHO...WILSON AND WOODSON * FROM SUNDAY AFTERNOON THROUGH MONDAY EVENING. * THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE SUNDAY AFTERNOON AND ESPECIALLY SUNDAY NIGHT AND CONTINUE THROUGH MONDAY. WITH A VERY MOIST AIRMASS IN PLACE...HIGH RAINFALL RATES WILL BE LIKELY WITH THE MORE INTENSE SHOWERS AND STORMS LEADING TO FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. REMEMBER TO TURN AROUND...DON'T DROWN. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ LAWSON
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood watch went out at Jun 7, 3:07 PM CDT, 47 minutes earlier.
Area forecast discussion, Jun 7, 3:07 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 307 PM CDT SAT JUN 7 2014 .SYNOPSIS... ISSUED AT 306 PM CDT SAT JUN 7 2014 WHAT IS LEFT OF THE OVERNIGHT MCS IS NOW APPROACHING THE WESTERN OHIO VALLEY. WATER VAPOR IMAGERY SHOWS ANOTHER IMPULSE TRACKING ACROSS SOUTHERN NV/NW AZ. MEANWHILE...THE SURFACE FRONT HAS SURGED THROUGH THE AREA AND IS NOW SITUATED DOWN NEAR THE RED RIVER. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 306 PM CDT SAT JUN 7 2014 NOT IMPRESSED WITH STORM CHANCES OVERNIGHT FOR MOST OF THE AREA. CONVECTION SHOULD DEVELOP OVER THE NEXT FEW HOURS DOWN SOUTH ALONG THE SURFACE FRONT AND ACROSS THE HIGH PLAINS OF TX/NORTHEAST NM. HOWEVER CONFIDENCE IS FAIRLY HIGH THAT THIS ACTIVITY WILL STAY SOUTH OF THE FORECAST AREA. THE UPPER IMPULSE OVER SOUTHERN NM/NORTHEAST NM WILL CONTINUE TRACKING EAST TONIGHT AND WILL MOVE OUT ACROSS THE SOUTHERN HIGH PLAINS BY SUN MORNING. AT THE SAME TIME A MORE ROBUST SHORTWAVE WILL DIVE SOUTHEAST ACROSS THE CENTRAL ROCKIES. CONVECTION SHOULD INCREASE IN COVERAGE BY EARLY SUN AFTERNOON IN RESPONSE TO THE SOUTHERN STREAM WAVE AND WILL ATTEMPT TO SPREAD EAST THROUGH THE AFTERNOON HOURS...POSSIBLY AFFECTING AREAS WEST OF I-135 AFTER 18Z. CONFIDENCE REMAINS HIGH THAT THE MORE WIDESPREAD SHOWER AND STORM ACTIVITY WILL COME SUN NIGHT THROUGH MON AS THE MORE ROBUST WAVE DIVES ACROSS THE AREA. MODELS CONTINUE TO AGREE IN LIMITED INSTABILITY WITH THIS SYSTEM AND MEAGER DEEP LAYER SHEAR...ESPECIALLY COMPARED TO THE LAST FEW DAYS. SO NOT OVERLY CONCERNED WITH SEVERE STORMS SUN NIGHT-MON WITH FLOODING BEING THE MAIN THREAT. PRECIPITABLE WATER LOOKS TO BE GREATER THAN 1.5" WHILE THE STORMS ROLL THROUGH WHICH IS ABOUT WHERE THEY WERE LAST NIGHT. WHAT TO DO WITH THE FLOOD WATCH WAS ONE OF THE MAIN FORECAST CONCERNS FOR THIS PACKAGE. WE AGREE THAT IF WE WERE TO CANCEL IT...THERE IS A GREATER THAN 50% CHANCE WE WOULD END UP REISSUING IT FOR HEAVY RAIN SUN NIGHT-MON. SO WITH HIGH CONFIDENCE IN NO HEAVY RAIN TONIGHT INTO SUN MORNING...WENT AHEAD AND GOT RID OF IT FOR THOSE TIME PERIODS AND STARTED IT 18Z SUN AND RAN THROUGH 00Z TUE. GFS AND NAM START TO DIVERGE ON THE TRACK OF THE UPPER WAVE FOR MON NIGHT-TUE AND AT THIS TIME HAVE A LEAN TO THE SLOWER GFS WHICH HAS SUPPORT FROM THE 12Z ECMWF. THIS WOULD LEAVE MUCH OF THE AREA IN THE WARP AROUND REGION OF THIS SYSTEM FOR MOST OF MON NIGHT INTO TUE MORNING. WITH THE FRONT SOUTH OF THE AREA FOR TODAY AND SUN...TEMPS ARE EXPECTED TO BELOW NORMAL. WITH PLENTY OF CLOUDS AND PRECIP AROUND THEY SHOULD STAY THIS WAY FOR MON AND TUE. .LONG TERM...(WEDNESDAY THROUGH SATURDAY) ISSUED AT 306 PM CDT SAT JUN 7 2014 GFS AND ECMWF CONTINUE TO AGREE ON ADDITIONAL SHORTWAVE ENERGY TRACKING ACROSS THE AREA FOR WED NIGHT...GENERATING ANOTHER MCS. THEY ALSO BOTH AGREE ON MUCH OF THIS ACTIVITY ASSOCIATED WITH A COLD FRONT THAT IS EXPECTED TO SLIDE INTO THE AREA WED NIGHT. A SLIGHT PATTERN CHANGE IS EXPECTED TO TAKE SHAPE BY THE END OF THE WEEK AS THE STRONGER WESTERLIES SHIFTS NORTH AS UPPER RIDGING STARTS TO BUILD OVER THE SOUTHERN PLAINS. EVEN THOUGH THE BULK OF THE SHORTWAVE ENERGY REMAINS NORTH...A BROAD AREA OF UPPER DIFFLUENCE REMAINS OVER THE AREA...SO TOUGH TO COMPLETELY RULE OUT EVENING CONVECTION SKIRTING NORTHERN KS FOR SAT NIGHT INTO SUN. LAWSON && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1223 PM CDT SAT JUN 7 2014 MVFR CIGS WILL CONTINUE TO SCATTER WITH VFR PREVAILING BY 20-21Z. AN ISOLATED SHOWER OR THUNDERSTORM MAY IMPACT SOUTHERN KANSAS LATE TONIGHT BUT COVERAGE IS EXPECTED TO BE LIMITED AND MAINTAINED DRY CONDITIONS IN TAFS AT THIS TIME. WITH LIGHT EASTERLY WINDS RETURNING TONIGHT UNDER SOME BREAKS IN THE CLOUDS AND WEST SOIL CONDITIONS WE MAY SEE SOME TRANSIENT MVFR VISIBILITIES/CIGS TOWARD 12Z BUT THIS ACTIVITY IS EXPECTED TO BE SHORT-LIVED WITH VFR RETURNING BY 13-14Z ACROSS THE AREA. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 63 76 62 73 / 10 30 70 70 HUTCHINSON 60 75 62 72 / 10 30 70 70 NEWTON 61 76 62 72 / 10 20 60 70 ELDORADO 62 76 62 73 / 10 20 60 80 WINFIELD-KWLD 64 76 63 76 / 20 30 70 80 RUSSELL 59 74 58 69 / 10 30 80 70 GREAT BEND 60 74 60 71 / 10 30 80 70 SALINA 60 77 61 70 / 10 20 70 70 MCPHERSON 60 76 62 71 / 10 20 70 70 COFFEYVILLE 64 77 64 75 / 20 20 70 80 CHANUTE 61 77 63 74 / 10 20 50 80 IOLA 61 76 62 74 / 10 20 50 80 PARSONS-KPPF 62 77 63 74 / 20 20 60 80 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY EVENING FOR KSZ068>072-083-092>096-098>100. &&
Hazardous weather outlook, Jun 7, 12:01 PM CDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1201 PM CDT SAT JUN 7 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-081315- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1201 PM CDT SAT JUN 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A CHANCE FOR STORMS TONIGHT...MAINLY SOUTH OF A LINE FROM KINGMAN TO WICHITA TO CHANUTE. A FEW STRONG STORMS WITH WIND GUSTS TO 50 MPH ARE POSSIBLE ALONG WITH LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIDESPREAD THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT INTO MONDAY ACROSS THE REGION. STRONG STORMS WILL BE POSSIBLE WITH THIS ACTIVITY...IN ADDITION TO LOCALLY HEAVY RAINFALL AND POSSIBLE FLOODING. SMALL CHANCES FOR THUNDERSTORMS ARE FORECAST WEDNESDAY NIGHT AND THURSDAY. A FEW STRONG STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 10:26 PM CDT | Special Weather Statement | ICT | Harper, Kingman, Reno | 49 min |
| Jun 6, 10:28 PM CDT | Special Weather Statement | ICT | Russell | 47 min |
| Jun 6, 11:22 PM CDT | Special Weather Statement | ICT | Harper, Reno, Sedgwick | 38 min |
| Jun 7, 12:50 AM CDT | Special Weather Statement | ICT | Sumner | 40 min |
| Jun 7, 1:04 AM CDT | Areal Flood Warning | ICT | Sedgwick | 4 hr |
| Jun 7, 2:15 AM CDT | Flash Flood Warning | ICT | Sedgwick | 7 hr |
| Jun 7, 2:27 AM CDT | Special Weather Statement | ICT | Chautauqua | 33 min |
| Jun 7, 2:55 AM CDT | Areal Flood Warning | ICT | Butler | 6 hr |
| Jun 7, 3:25 AM CDT | Special Weather Statement | ICT | Labette | 35 min |
| Jun 7, 4:26 AM CDT | Areal Flood Warning | ICT | Allen | 6 hr |
Nearby
Flash Flood Watches in Kansas, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.